Illinois, 2003Heavy Rain in Illinois, August 30, 2003
August 30, 2003 · NWS PAH · 1 event in 1 county or zone
1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 30, 4:50 PM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 30, 4:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
550 PM CDT SAT AUG 30 2003
.UPDATE...
WENT AHEAD AND ADJUSTED THE WX GRIDS DOWN TO SCATTERED TERMINOLOGY
THROUGH MIDNIGHT...THEN TRANSITIONED TO WHAT THE PREVIOUS SHIFT HAD
FOR THE OVERNIGHT HOURS. LATEST RADAR TRENDS SHOW MOST OF THE
CONVECTION WAS OVER WESTERN KENTUCKY LATE THIS AFTERNOON...WITH FEW
ECHOS ACROSS SOUTHERN ILLINOIS INTO SOUTHWEST INDIANA. THUS THE
ADJUSTMENT DOWN IN POPS FOR THE FIRST HALF OF TONIGHT. NO OTHER
CHANGES WERE MADE.
.PREVIOUS DISCUSSION...
MAIN CONCERN FOR THIS FORECAST CONTINUES TO BE PRECIPITATION CHANCES
AND POTENTIAL FOR HEAVY RAINFALL OVER THE REST OF THE LONG WEEKEND.
FIRST LET ME SAY THAT NONE OF THE MODELS SEEM TO HAVE A DECENT
HANDLE ON QPF WITH THIS SYSTEM...ESPECIALLY THE GFS. UPPER RIDGE AND
SURFACE HIGH OVER THE SE US HOLDING SAID SYSTEM AT BAY. ALL MODELS
AGREE THAT SURFACE BOUNDARY AND 850MB TROF CURRENTLY NEAR THE KY/TN
BORDER WILL LIFT SLOWLY NORTH TONIGHT IN RESPONSE TO INTENSIFICATION
OF LOW OVER THE SOUTHERN PLAINS. ETA/MESOETA CLEARLY SHOW BEST
ISENTROPIC UPGLIDE ON I310 SURFACE TONIGHT ACROSS CENTRAL AND
SOUTHEAST MISSOURI. WILL GO WITH A FLOOD WATCH OVER THE SOUTHWEST
QUADRANT OF OUR CWA WHERE WE HAVE GENERALLY HAD THREE TO FIVE INCHES
OF RAIN OVER THE PAST 24 HOURS. ALTHOUGH MODEL QPFS WOULD NOT
INDICATE ENOUGH ADDITIONAL QPF TO CAUSE FLASH FLOODING (NEW 6HR FFG
= 2.5 TO 3 INCHES OVER WETTEST COUNTIES)...BUT WILL GO WITH THE
FLOOD WATCH JUST IN CASE A STORM DROPS HEAVY RAIN OVER ONE OR MORE
OF THEM.
WITH SURFACE BOUNDARY REMAINING E-W ACROSS THE CWA COMBINED WITH
ABUNDANT MOISTURE AND INTENSIFICATION OF APPROACHING SYSTEM...EXPECT
HIGH POPS EVERYWHERE...ESPECIALLY THE NORTHERN HALF...SO WILL KEEP
LIKELY OR BETTER POPS TONIGHT AND SUNDAY. SUNDAY NIGHT AS THE
SURFACE AND UPPER SYSTEM GET BETTER ORGANIZED AND BEGIN TO MAKE
EASTWARD PROGRESS...THE BEST FORCING WILL BE NORTH AND FAR WEST...SO
WILL GO LIKELY POPS NRN HALF/CHC POPS SRN HALF. MONDAY AS THE SYSTEM
BEGINS ITS NORTHEASTWARD TREK...WILL GO LIKELY POPS EVERYWHERE
EXCEPT THE SE CORNER WHERE WILL GO CHC POPS. LIKE THE GFS
ORIENTATION AND TRACKING OF THIS SYSTEM BEST. WILL KEEP HIGH POPS AS
THE MAIN SYSTEM MAKES ITS WAY ACROSS THE CWA STARTING MONDAY NIGHT
INTO MIDDAY WEDNESDAY. DUE TO THE UNCERTAINTY OF QPF AMOUNTS AND
THE EXACT TRACK OF THIS SYSTEM...WILL NOT ISSUE A FLASH FLOOD WATCH
BEYOND THE FIRST PERIOD AT THIS TIME. A WELCOMED COOLER AND DRIER
AIRMASS IN THE WAKE OF THIS SYSTEM WILL KEEP THE REGION DRY WITH
BELOW NORMAL TEMPERATURES FOR THIS TIME OF YEAR.
MAV/FWC TEMPERATURES SIMILAR SO WENT WITH A BLEND.
.PAH...FLOOD WATCH TONIGHT SOUTH OF A LINE FROM MARBLE HILL MISSOURI
TO VIENNA ILLINOIS AND WEST OF A LINE FROM VIENNA ILLINOIS TO DEXTER
MISSOURI.
JAP/CN
Hazardous weather outlook, Aug 30, 4:00 AM CST, 14 hours before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-311000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SAT AUG 30 2003
...WIDESPREAD HEAVY RAINFALL POSSIBLE OVER THE LABOR DAY WEEKEND...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE QUAD STATE TODAY AND
TONIGHT. A LARGE AREA OF THUNDERSTORMS IS EXPECTED TO SLOWLY PUSH
EASTWARD ACROSS THE QUAD STATE THIS MORNING...AND COME TO AN END
FROM WEST TO EAST THIS AFTERNOON. RAINFALL AMOUNTS OF AN INCH OR
MORE WILL BE POSSIBLE...MAINLY ACROSS WESTERN KENTUCKY. WIDESPREAD
FLOODING PROBLEMS ARE NOT EXPECTED.
ANOTHER AREA OF THUNDERSTORMS IS EXPECTED TO DEVELOP ACROSS THE QUAD
STATE AFTER MIDNIGHT TONIGHT. THIS AREA OF STORMS IS EXPECTED TO
LIFT SLOWLY NORTHWARD ACROSS THE AREA THROUGH SUNDAY MORNING. THIS
ROUND OF STORMS MAY ALSO RESULT IN UP TO AN INCH OF RAINFALL ACROSS
MUCH OF THE QUAD STATE. THE HEAVIEST RAINS OVERNIGHT WILL LIKELY
FALL TO THE NORTH OF THE EARLIER HEAVY RAINS...SO WIDESPREAD
FLOODING PROBLEMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FEW MORE ROUNDS OF THUNDERSTORMS ARE EXPECTED ACROSS THE QUAD
STATE FROM SUNDAY THROUGH TUESDAY. MARGINAL INSTABILITY AND
RELATIVELY STRONG WIND FIELDS MAY SUPPORT THE DEVELOPMENT OF A FEW
ORGANIZED SEVERE STORMS ACROSS SOUTHEAST MISSOURI SUNDAY AFTERNOON
AND EVENING...BUT THE PRIMARY THREAT THROUGH THE PERIOD WILL
CONTINUE TO BE WIDESPREAD HEAVY RAINS.
WITH EACH SUCCESSIVE ROUND OF THUNDERSTORMS AND HEAVY
RAINFALL...FLOODING PROBLEMS WILL BECOME MORE LIKELY...AS THE GROUND
BECOMES OVERLY SATURATED. EXTREME RAINFALL RATES AND FLASH FLOODING
ARE NOT EXPECTED DUE TO ONLY MARGINAL INSTABILITY IN THE
REGION...BUT PERSISTENT RAINFALL OVER SATURATED GROUNDS MAY LEAD TO
MORE OF A GENERAL HIGH WATER THREAT THROUGH THE LATER HALF OF THE
WEEKEND. A FLOOD WATCH MAY NEED TO BE ISSUED...IF AND
WHEN...FORECAST CONFIDENCE IN THE TIMING AND LOCATION OF THE
HEAVIEST RAINFALL INCREASES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED ACROSS SOUTHEAST MISSOURI SUNDAY
AFTERNOON AND EVENING. IN ADDITION...ANY REPORTS OF HEAVY RAINFALL
OR FLOODING PROBLEMS THROUGHOUT THE QUAD STATE OVER THE HOLIDAY
WEEKEND WOULD BE GREATLY APPRECIATED.
DRS
Heavy Rain, Massac
- When
- August 30, 6:00 PM CST to 7:30 PM CST
- Where
- Massac County, Metropolis
- Reported by
- NEWSPAPER
- Coordinates
- 37.219, -88.708 (the zone’s center; the record gives no point)
A nearly stationary thunderstorm over Metropolis caused flooding of several streets, including North Avenue. A truck hydroplaned on Illinois 145 and flipped over into a ditch.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Kansas, August 30 to 31, 20036 deaths · $250,000 · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Rip Current in Florida, August 30, 20031 death · 1 event
- Lightning Strike in Virginia, August 30, 20031 death · 1 event
- Lightning Strike in Delaware, August 30, 2003$800,000 · 1 event
- Flash Flooding in Texas, August 30, 2003$210,000 · 7 events
- Tropical Storm in Texas, August 30 to 31, 2003$50,000 · 5 events
- Lightning Strike in Pennsylvania, August 30, 2003$50,000 · 1 event
- Flash Flood in Ohio, August 30, 2003$25,000 · 1 event
- Flash Flood in Ohio, August 30, 2003$20,000 · 1 event
- Lightning Strike in Delaware, August 30, 2003$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378275.